Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 8:12 PM CDT for Traverse County, Minnesota; Marshall County, Roberts County, South Dakota. It was in force for 33 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 8:12 PM CDT (01:12 UTC)
- Expired
- Jun 13, 2017, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Traverse County, MN, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:14 PM CDT | TSTM WND GST 60 | Claire City, SD | |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | 2 N New Effington, SD | TREES UPROOTED, LARGE BRANCHES BROKEN. RADAR ESTIMATED TIME. |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | 2 N New Effington, SD | UPROOTED TREE. RADAR ESTIMATED TIME. |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | 9 S Rosholt, SD | TWO CABINS DESTROYED, ONE BY WIND AND THE OTHER BY A LARGE FELLED TREE. RADAR ESTIMATED TIME. ESTIMATED LOCATION. |
| Jun 13, 8:20 PM CDT | TSTM WND GST 70 | 1 N New Effington, SD | |
| Jun 13, 8:20 PM CDT | TORNADO | 2 Wsw New Effington, SD | SIGNIFICANT TREE DAMAGE FROM A BRIEF TORNADO TOUCHDOWN. |
| Jun 13, 8:25 PM CDT | TSTM WND DMG | 3 Nne New Effington, SD | LARGE BRANCHES BROKEN. |
| Jun 13, 8:25 PM CDT | TSTM WND DMG | 4 Nne New Effington, SD | LOSS OF ROOF BARN. RADAR ESTIMATED TIME. |
| Jun 13, 8:25 PM CDT | TORNADO | 2 N New Effington, SD | TREE DAMAGE FROM A BRIEF TORNADO TOUCHDOWN. RADAR ESTIMATED TIME. |
| Jun 13, 8:28 PM CDT | TSTM WND DMG | 4 Nnw Victor, SD | 12-16 TREES SNAPPED. POSSIBLE TORNADO DAMAGE. RADAR ESTIMATED TIME. |
| Jun 13, 8:30 PM CDT | TSTM WND DMG | 3 Nw Victor, SD | UPROOTED TREES. RADAR ESTIMATED TIME. |
| Jun 13, 8:30 PM CDT | TSTM WND DMG | 4 Nnw Victor, SD | DENTED GRAIN BINS, UPROOTED TREES. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
761
WUUS53 KABR 140112
SVRABR
MNC155-SDC091-109-140145-
/O.NEW.KABR.SV.W.0048.170614T0112Z-170614T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
812 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Central Traverse County in west central Minnesota...
Northern Roberts County in northeastern South Dakota...
Northeastern Marshall County in northeastern South Dakota...
* Until 845 PM CDT
* At 810 PM CDT, severe thunderstorms were located along a line
extending from Veblen to near Dakota Connection & Casino, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sisseton, Wheaton, Veblen, Rosholt, New Effington, Claire City,
Victor, White Rock, Sica Hollow State Park, Mud Lake Landing,
Silver Bridge, Hillhead, Halls Landing, Lake Traverse, Lake
Traverse Housing Units, Veblen Flats Housing, Dakota Connection &
Casino, Rainbow Island, Immanuel Church and Whiterock Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. These storms may cause serious injury
and significant property damage.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4586 9626 4567 9680 4557 9694 4581 9744
4593 9743 4594 9656 4602 9657 4602 9654
TIME...MOT...LOC 0110Z 217DEG 43KT 4584 9729 4563 9693
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
SRF2 follow-up statements
838
WWUS53 KABR 140123
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
823 PM CDT TUE JUN 13 2017
MNC155-SDC091-109-140145-
/O.CON.KABR.SV.W.0048.000000T0000Z-170614T0145Z/
Traverse MN-Roberts SD-Marshall SD-
823 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL TRAVERSE...NORTHERN ROBERTS AND NORTHEASTERN MARSHALL
COUNTIES...
At 822 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Claire City to near Lake
Traverse, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 814 PM CDT, a 60 mph wind gust
was reported in Claire City.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wheaton, Veblen, Rosholt, New Effington, Claire City, Victor, White
Rock, Mud Lake Landing, Silver Bridge, Halls Landing, Lake Traverse,
Lake Traverse Housing Units, Veblen Flats Housing, Rainbow Island,
Immanuel Church and Whiterock Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. These storms may cause serious injury
and significant property damage.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4586 9626 4567 9680 4563 9685 4590 9736
4593 9737 4594 9656 4602 9657 4602 9654
TIME...MOT...LOC 0122Z 217DEG 43KT 4595 9717 4574 9681
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
SRF165
WWUS53 KABR 140128
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
828 PM CDT TUE JUN 13 2017
MNC155-SDC091-109-140145-
/O.CON.KABR.SV.W.0048.000000T0000Z-170614T0145Z/
Traverse MN-Roberts SD-Marshall SD-
828 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL TRAVERSE...NORTHERN ROBERTS AND NORTHEASTERN MARSHALL
COUNTIES...
At 826 PM CDT, severe thunderstorms were located along a line
extending from near Lidgerwood to near Rosholt, moving northeast at
50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters. At 824 PM CDT, a 70 mph wind gust
was reported 1 mile north of New Effington by the Fire
Department.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wheaton, Veblen, Rosholt, New Effington, Claire City, Victor, White
Rock, Mud Lake Landing, Silver Bridge, Halls Landing, Lake Traverse,
Lake Traverse Housing Units, Veblen Flats Housing, Rainbow Island,
Immanuel Church and Whiterock Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4586 9626 4567 9680 4563 9685 4590 9736
4593 9737 4594 9656 4602 9657 4602 9654
TIME...MOT...LOC 0126Z 217DEG 43KT 4600 9712 4579 9676
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
SRFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:36 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 13, 7:36 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 736 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 734 PM CDT Tue Jun 13 2017 Severe thunderstorms have merged into a line this evening that is quickly moving east toward the I-29 corridor. Potential for strong winds and even tornadoes remains. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 734 PM CDT Tue Jun 13 2017 Thunderstorms remain possible this evening for KABR and KATY as a line of storms continues to move east. Conditions will fall to IFR in heavier rain. Conditions will improve by late evening as the storms exit into MN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TMT LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 7:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG WALLACE 45.09N 97.48W
06/13/2017 CODINGTON SD LAW ENFORCEMENT
LARGE TREES UPROOTED. RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 7:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST FLORENCE 45.06N 97.33W
06/13/2017 E60 MPH CODINGTON SD LAW ENFORCEMENT
60 MPH.
&&
RLLocal storm report, Jun 13, 7:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD FLORENCE 45.06N 97.33W
06/13/2017 CODINGTON SD LAW ENFORCEMENT
MOVING UP AND DOWN.
&&
RLLocal storm report, Jun 13, 7:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 7 SW WAUBAY 45.25N 97.41W
06/13/2017 E65 MPH DAY SD TRAINED SPOTTER
AT LEAST 65 MPH ESTIMATED.
&&
RLLocal storm report, Jun 13, 7:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG CLARK 44.88N 97.73W
06/13/2017 CLARK SD LAW ENFORCEMENT
SHED ROOF REMOVED, SEVERAL TREES DOWN. RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 7:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 4 W WEBSTER 45.34N 97.61W
06/13/2017 M69 MPH DAY SD TRAINED SPOTTER
RADAR ESTIMATED TIME.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:03 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 42 min |
| Jun 13, 8:38 PM CDT | Severe Thunderstorm Warning | ABR | Traverse | 22 min |
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Grant, Hamlin and 3 more | 65 min |
| Jun 13, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 59 min |
| Jun 13, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 23 min |
| Jun 13, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 21 min |
| Jun 13, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 52 min |
| Jun 13, 7:45 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.